Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Charleston, WV

March 23, 2005Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2005, 1:11 PM EST for Logan County, Mingo County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 1:11 PM EST (18:11 UTC)
Expired
Mar 23, 2005, 1:49 PM EST
In force
38 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 231811
SVRRLX
WVC045-059-231845-
/O.NEW.KRLX.SV.W.0001.050323T1811Z-050323T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA
  LOGAN COUNTY IN WEST VIRGINIA

* UNTIL 145 PM EST

* AT 106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RED JACKET...OR 8 MILES EAST OF
  WILLIAMSON...AND WAS MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLDEN...
  MOUNT GAY...
  SWITZER...
  LOGAN...
  BLAIR...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3769 8243 3754 8215 3782 8178 3793 8190

$$

29
2 follow-up statements
000 
WWUS51 KRLX 231837
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
137 PM EST WED MAR 23 2005

WVC045-059-231845-
/O.CON.KRLX.SV.W.0001.000000T0000Z-050323T1845Z/
LOGAN WV-MINGO WV-
137 PM EST WED MAR 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM FOR MINGO 
AND LOGAN COUNTIES...

AT 134 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR SWITZER...OR ABOUT 9 MILES SOUTHEAST OF LOGAN...MOVING 
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF HOLDEN BY 120 PM EST
  SWITZER AND 9 MILES SOUTHEAST OF LOGAN BY 130 PM EST
  7 MILES SOUTH OF BLAIR BY 145 PM EST

LAT...LON 3790 8224 3761 8204 3782 8178 3804 8201

$$

29
000 
WWUS51 KRLX 231849
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
149 PM EST WED MAR 23 2005

WVC045-059-231859-
/O.EXP.KRLX.SV.W.0001.000000T0000Z-050323T1845Z/
LOGAN WV-MINGO WV-
149 PM EST WED MAR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR MINGO AND LOGAN COUNTIES WAS 
ALLOWED TO EXPIRE AT 145 PM...

LAT...LON 3790 8224 3761 8204 3782 8178 3804 8201

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:50 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 23, 12:50 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EST WED MAR 23 2005

.AVIATION...

SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE
INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z.  MORE
STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY
AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT.  PKB SHOULD REMAIN IN
IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD
AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER
LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS.
CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1015 AM EST WED MAR 23 2005)

SHORT TERM (REST OF TODAY)...

LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS
SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY
WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO
CENTRAL GEORGIA.  SATELLITE IMAGES SHOW LARGE CLEARING AREA
SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE
UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM
RAINS OVER NORTHERN SECTIONS.  SEVERE WEATHER THREAT EXISTS TODAY
ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING
TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION
AS UPPER LOW SHIFTS EASTWARD.  LARGE HAIL LOOKS TO BE THE MAIN
THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK.

MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT
THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF
CONVECTION ARE EXPECTED WITH THE FRONT.  ALSO WARMED UP TEMPERATURES
IN AREAS THAT SHOULD SEE CLEARING.

PREVIOUS DISCUSSION...
(ISSUED 615 AM EST WED MAR 23 2005)

AVIATION...
A MID-LEVEL STORM SYSTEM WITH SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE AREA THIS MORNING...WITH VFR AND MVFR CONDITIONS EXPECTED
IN MOST LOCATIONS.  IFR CONDITIONS ARE POSSIBLE ACROSS THE MOUNTAIN
COUNTIES AS WELL AS IN THE HEAVIER PRECIPITATION.

THE COVERAGE OF THE PRECIPITATION SHOULD DECREASE LATER THIS MORNING
AS THE FEATURE MOVES AWAY.  HOWEVER...ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON.  VFR/MVFR CONDITIONS ARE
EXPECTED WITH SCATTERED IFR CONDITIONS IN THE MOUNTAINS AND HEAVIER
PRECIPITATION.

THE MAIN WEATHER SYSTEM WILL THEN MOVE EASTWARD ACROSS THE REGION
FROM LATE AFTERNOON THROUGH THE EVENING HOURS. AS THIS FEATURE MOVES
EAST...WINDS WILL BECOME WESTERLY BEHIND IT...WHICH WILL RESULT IN
IFR CIGS SPREADING REGIONWIDE DURING THE LATE EVENING HOURS.

PREVIOUS DISCUSSION...
(ISSUED 409 AM EST WED MAR 23 2005)

LONG TERM (FRIDAY THROUGH TUESDAY)...
SOME SIGNIFICANT DIFFERENCES BETWEEN MODELS BEYOND DAY 3.  UKMET AND
CANADIAN SLOWER IN MOVING LOW ACROSS REGION OVER WEEKEND.  THESE
MODELS HAVE HAD A BETTER HANDLE ON FEATURES LATELY SO CONTINUED WITH
THIS TREND AS PER PREVIOUS SHIFT.  IT WAS NOTED THAT THE LATEST RUN
OF THE CANADIAN HOWEVER DIFFERED FROM THE UKMET.  BASED ON THESE
DIFFERENCES DECIDED TO STICK WITH ON-GOING FORECAST AND ONLY MAKE
SOME TWEAKS IN BASICALLY TEMPS/POPS.  AFTER THIS WEEKEND WENT WITH A
DRY FORECAST THRU MIDWEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

AVIATION...HC

In the hours before

Special weather statement, Mar 23, 12:41 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EST WED MAR 23 2005

WVZ024-231830-
MINGO WV-
1241 PM EST WED MAR 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MINGO COUNTY...

AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WILLIAMSON...OR ABOUT 7
MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 30 MPH.  THIS
STORM WILL BRING BRIEF HEAVY RAIN AND PEA SIZE HAIL.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RED
JACKET...MATEWAN...DELBARTON AND CHATTAROY.

29

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:45 PM ESTSevere Thunderstorm WarningRLXWayne30 min
Mar 23, 1:54 PM ESTSevere Thunderstorm WarningRLXBoone36 min
Mar 23, 2:48 PM ESTSevere Thunderstorm WarningRLXFayette, Raleigh31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.